Alert archive / North Dakota / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 169, NWS Bismarck, ND

September 2, 2000Dickey County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Sep 2, 2000, 12:26 PM CDT for Dickey County, North Dakota. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties.

The facts

Issued
Sep 2, 2000, 12:26 PM CDT (17:26 UTC)
Expired
Sep 2, 2000, 1:15 PM CDT
In force
49 min
Issued by
NWS Bismarck, ND
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Dickey County, ND

The radar

The Aberdeen radar (KABR), 77 km from the middle of the area, began a volume at 17:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Aberdeen, SD (KABR), launched 12:00Z, 5.4 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 12:00Z on 2000-09-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 12:00Z on 2000-09-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
0 J/kg
Mixed-layer LCL
516 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
91 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KBIS 021727
SVRBIS
NDC021-021815-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
1226 PM CDT SAT SEP 2 2000

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN DICKEY COUNTY IN SOUTHEAST NORTH DAKOTA

* UNTIL 115 PM CDT

* AT 1226 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER ELLENDALE...OR ABOUT 64 MILES SOUTH OF
  JAMESTOWN...MOVING NORTHEAST AT 45 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  FULLERTON AT 1235 PM CDT
  GUELPH AT 1240 PM CDT
  LUDDEN AT 1245 PM CDT
  OAKES AT 1250 PM CDT

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD PREPARE
FOR DAMAGING WINDS IN EXCESS OF 55 MPH...LARGE HAIL...AND DEADLY
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4627 9869 4594 9857 4596 9802 4629 9803

JV

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 2, 2:30 AM CDT, 9 hours 56 minutes earlier.

Area forecast discussion, Sep 2, 2:30 AM CDT, 9 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
230 AM CDT SAT SEP 2 2000

FRONTAL SURFACE WILL LIFT NORTHWARD ACROSS THE STATE TODAY AND THEN
STALL. A VORT MAX PROGGED TO NORTHWEST SD BY DAYBREAK WILL INTERACT
WITH THE FRONT TO PRODUCE ABUNDANT THUNDERSTORM ACTIVITY OVER
WESTERN NORTH DAKOTA THIS MORNING...SHIFTING TO PRIMARILY NORTHERN
PORTIONS OF THE FORECAST AREA LATE THIS AFTERNOON AND EVENING. AFTER
THIS WAVE THERE IS LITTLE IN THE WAY OF IMPULSES THROUGH
SUNDAY...HOWEVER MODERATE TO MAJOR INSTABILITY WILL REMAIN CENTERED
ALONG THE STALLED FRONT IN NORTHERN NORTH DAKOTA.

TODAY'S ACTIVITY MAY PRODUCE HEAVY RAIN...AS WITNESSED IN WILLISTON
EARLIER THIS MORNING.

CUT MOS TEMPERATURES A BIT TO MATCH TREND OF PREVIOUS FORECAST AND
BECAUSE OF THE CHANCE OF ABUNDANT LOW CLOUDINESS BEFORE AND AFTER
THE CONVECTION.

.BIS...NONE.
RSL
RSL

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 2, 12:14 PM CDTSevere Thunderstorm WarningBISLaMoure31 min
Sep 2, 3:26 PM CDTSevere Thunderstorm WarningBISDickey34 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.